Thunderstorm Wind, Belmont
- When
- May 10, 5:20 AM EST
- Where
- Belmont County, Florence
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.117, -80.717
Large trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 10, 4:00 AM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH THOUGHTS NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SAT MAY 10 2003 LATEST ETA AND GFS SUPPORT SPC CONTENTION THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO SUNDAY. HARD TO PINPOINT THE TIMING OF WORST STORMS. WARM FRONTAL BOUNDARY LIFT AND DEEP MOISTURE ARE CAUSING THUNDERSTORMS THIS MORNING...DAYTIME HEATING AND LEFTOVER THUNDERSTORM BOUNDARIES WILL CONTRIBUTE TO ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EARLY TONIGHT...AND THE PASSAGE OF THE STRONG COLD FRONT CAN CAUSE SQUALL LINE THUNDERSTORMS DURING MIDDAY SUNDAY. FOR GRAPHICS AND WORDING...WENT WITH STRONG RATHER THAN SEVERE DESCRIPTION OF THUNDERSTORMS. HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING HAVE BEEN THE MAIN AGENTS SO FAR. HOWEVER...RADAR SIGNATURES OF HIGH WINDS HAVE BEEN EVIDENT...AND THIS CAN ALSO OCCUR LATER TODAY INTO SUNDAY. PER DEEP MOISTURE...WILL HAVE TO MONITOR RAINS AND BOUNDARY INFLUENCES FOR REPEATED HEAVY THUNDERSTORM RAINS AND ASSOCIATED FLASH FLOOD WATCHES. RAINS IN EXCESS OF ABOUT 1.5 INCHES IN 3 HOURS CAN INITIATE FLOODING. GFS SHOWS DEEP COLD AIR BEHIND THE SYSTEM WILL INITIATE CLOUDS AND RAIN SHOWERS MONDAY INTO TUESDAY. REST UNCHANGED. ...GIORDANO .PBZ... MD...NONE. OH...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE OHC031. PA...NONE. WV...FLOOD WARNING UNTIL 1000 AM EDT SATURDAY FOR ZONE WVC051. LAG
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 510 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS. AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY SUNDAY. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS TODAY AND TONIGHT.
PAZ007-008-100700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1253 AM EDT SAT MAY 10 2003 NATIONAL WEATHER SERVICE DOPPLER RADARS SHOWED THUNDERSTORMS WITH HAIL AND HEAVY RAIN WILL BE MOVING EASTWARD AT 25 MPH ACROSS MERCER AND VENANGO COUNTIES UNTIL AROUND 3 AM. HAIL CAN BE HALF INCH IN SIZE. RAIN AMOUNTS CAN BE OVER 1 INCH. THERE CAN ALSO BE WIND GUSTS OVER 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0304 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 AM GROVE CITY PA 0.75 IN HAIL
05/10/03 MERCER
0240 AM WEST MIDDLESEX PA 0.75 IN HAIL
05/10/03 MERCER
0245 AM NEW WILMINGTON PA 1.00 IN HAIL
05/10/03 LAWRENCE
LAGMDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-101530- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 537 AM EDT SAT MAY 10 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY TODAY, TONIGHT, AND SUNDAY. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS. A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS. AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY, TONIGHT, AND SUNDAY. EVERYONE IS ADVISED TO KEEP AN EYE ON THE SKY AND LISTEN FOR UPDATES CONCERNING THIS HAZARDOUS THUNDERSTORM SITUATION THIS WEEKEND.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0620 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 AM EAST BROOK PA 0.75 IN HAIL.
05/10/03 LAWRENCE
0305 AM HARLANSBURG PA 1.00 IN HAIL
05/10/03 LAWRENCE
0335 AM FENELTON PA 0.75 IN HAIL
05/10/03 BUTLER
0405 AM SPRING CHURCH PA 0.75 IN HAIL
05/10/03 ARMSTRONG
0405 AM APOLLO PA WIND DAMAGE
05/10/03 ARMSTRONG LARGE TREES BLOWN
DOWN ACROSS SR56.
LAGThe Pittsburgh radar (KPBZ), 63 km away, was scanning. The volume nearest the first event began at 10:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358722.